Alabama, 2003

Hail in Alabama, May 3, 2003

May 3, 2003 · NWS MOB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 3, 1:40 PM CST, 15 minutes earlier.

Area forecast discussion, May 3, 1:40 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
240 PM CDT SAT MAY 3 2003

MOST OF THE SHOWERS AND THUNDERSTORM ACTIVITY WILL BE SOUTH OF THE
COAST BY FORECAST RELEASE TIME. SEVERE THUNDERSTORM WATCH WILL
EXPIRE AT 3 PM...DONT LOOK LIKE ANOTHER ONE WILL BE NEEDED...BUT A
FEW STRONG STORMS MAY STILL POP IN AREAS THAT MISSED MOST OF THE
RAIN EARLIER TODAY. A FEW STORMS OVER THE INLAND AREAS WILL PERSIST
INTO THE EVENING HOURS. A WEAK SHORT WAVE IN THE H5 FLOW WEAKEN AS
IT ENTERS THE FORECAST AREA THIS EVENING. WILL LEAVE SCATTERED TO
ISOLATED THUNDERSTORMS IN FOR THIS EVENING. WILL ALSO LIKELY MENTION
SOME STRONG OVER PARTS OF INLAND SOUTHEAST MISSISSIPPI THIS EVENING.
OUTFLOW BOUNDARY MOVING ACROSS SOUTHEAST MISSISSIPPI REMAINS A RICH
AREA FOR STRONG OR SEVERE STORMS INTO THE EVENING. REMAINDER OF
SHORT TERM FORECAST LOOKS PRETTY GOOD. SOUTHERLY WINDS WILL BE
INCREASING SUNDAY AFTERNOON AS FRONT DISSIPATES. ANOTHER WEAK
DISTURBANCE ON MONDAY SHOULD INITIATE MORE CONVECTION THEN.

IN THE EXTENDED...LITTLE CHANGE...SOUTHERLY WINDS...DECENT MOISTURE
AND AN OCCASIONAL UPPER DISTURBANCE SHOULD SPELL A CHANCE OF MAINLY
AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS.
MARINE...GENERALLY LIGHT SOUTHWEST TO WEST FLOW WILL TRANSITION TO
SOUTHERLY SUNDAY...STRENGTHENING MONDAY AS SYSTEM MOVES OVER THE
PLAINS.

FIRE...HUMID AIRMASS WILL REMAIN PUT THROUGH THE WEEKEND. INCREASING
SURFACE WINDS ON SUNDAY AND MONDAY WILL MEAN HIGHER DAYTIME
DISPERSIONS.

MARINE...MODERATE ONSHORE WINDS FROM SUNDAY INTO MID WEEK.

.PRELIMINARY TEMPS / POPS...
MOBILE     67 87 68 84 / 10 00 00 20
PENSACOLA  68 85 70 84 / 10 00 00 20
DESTIN     69 81 71 80 / 10 00 00 20
EVERGREEN  64 88 64 84 / 10 00 00 20
WAYNESBORO 65 88 69 84 / 40 00 00 20
CAMDEN     64 88 66 84 / 10 00 00 20

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, May 3, 4:45 AM CST, 9 hours 10 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-031700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
545 AM CDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION
TODAY.  THE STORMS WILL BE STRONGEST IN THE AFTERNOON HOURS AS THE
SUNSHINE INCREASES ATMOSPHERIC INSTABILITY...FORMING ALONG AND SOUTH
OF A STALLED COLD FRONTAL BOUNDARY ACROSS SOUTH MISSISSIPPI AND
ALABAMA.  AS THE STORMS FORM...THEY WILL MOVE GENERALLY FROM
THE NORTHWEST TO THE SOUTHEAST.  THE PRIMARY CONCERN WITH ANY SEVERE
STORMS TODAY WILL BE LARGE HAIL AND DAMAGING DOWNBURST WINDS.

BOATERS PLANNING A DAY ON THE WATER ALONG THE ALABAMA...NORTHWEST
FLORIDA COAST SHOULD KEEP AN EYE OUT TO THE WEST AND NORTHWEST FOR
THE APPROACH OF DARK...THREATENING CLOUDS.  BOATERS CAN BECOME
EASILY TRAPPED ON THE WATER BY STORMS MOVING OFFSHORE...BLOCKING THE
WAY TO SAFE HARBOR.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

DUE TO THE ISOLATED NATURE OF THE EXPECTED SEVERE STORMS TODAY...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 3, 8:52 AM CST, 5 hours 3 minutes before
ALZ053-057-059-060-031515-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
952 AM CDT SAT MAY 3 2003

...THUNDERSTORM ADVISORY FOR ESCAMBIA...COVINGTON...BUTLER AND CLARKE
COUNTIES UNTIL 1100 AM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS FROM NEAR GEORGIANA  TO FRISCO CITY AND WEST TO
JACKSON. THE LINE OF STORMS WERE MOVING SOUTHEAST AT 30 MPH.

THESE STORMS WILL AFFECT AREAS IN AND
NEAR...MCKENZIE...BROOKS...CASTLEBERRY AND RED LEVEL THROUGH 1100 AM
CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS APPROACHING 50 MPH COULD DOWN SMALL TREES
OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME
OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT
SATURDAY AFTERNOON FOR PARTS OF SOUTHWESTERN ALABAMA...NORTHWEST
FLORIDA AND SOUTHEAST MISSISSIPPI.
Special weather statement, May 3, 10:40 AM CST, 3 hours 15 minutes before
FLZ001>006-031730-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
1140 AM CDT SAT MAY 3 2003

...THUNDERSTORM ADVISORY FOR NORTHWEST FLORIDA UNTIL 1230 CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS FROM 6 MILES NORTH OF MCLELLAN TO PERDIDO...MOVING
SOUTHEAST AT 10 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND  NEAR...CENTURY...
BRATT...JAY AND OAK GROVE THROUGH NOON CDT. THE LINE OF STORMS WILL
MOVE TO THE COAST BY 1230 PM.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED. MARBLE TO DIME SIZE HAIL
AND A FEW TREES BLOWN WERE REPORTED EARLIER THIS MORNING AS THE
STORMS MOVED ACROSS SOUTH ALABAMA.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT
SATURDAY AFTERNOON FOR PARTS OF SOUTHWESTERN ALABAMA...NORTHWEST
FLORIDA AND SOUTHEAST MISSISSIPPI.
Special weather statement, May 3, 11:16 AM CST, 2 hours 39 minutes before
ALZ062-064-FLZ002-004-006-031745-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
1216 PM CDT SAT MAY 3 2003

...THUNDERSTORM ADVISORY FOR BALDWIN COUNTY  IN SOUTHWEST ALABAMA
AND WEST FLORIDA PANHANDLE UNTIL 1245 PM CDT...

....A LINE OF STRONG THUNDERSTORMS FROM NICEVILLE TO NEAR MILTON TO
JUST NORTH OF LOXLEY WILL CONTINUE TO MOVE SOUTHWARD AT 25 MPH. THE
STORMS WILL BE FROM DESTIN TO PENSACOLA TO SUMMERDALE BETWEEN 1230
AND 1240 PM. CONSIDERABLE LIGHTNING HAS BEEN OCCURRING WITH THESE
STORMS...PERSONS ON THE BEACH SHOULD BE PREPARED TO SEEK SHELTER
UNTIL THE STORMS HAVE PASSED.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT
SATURDAY AFTERNOON FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA
AND SOUTHEAST MISSISSIPPI.
Local storm report, May 3, 12:46 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
146 PM CDT SAT MAY 3 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 AM    1 E EXCEL                 AL   OTHER
05/03/03   MONROE                         FUNNEL CLOUD

950 AM    1 E EVERGREEN             AL   WIND DAMAGE
05/03/03   CONECUH                        TREE DOWN

1021 AM    3 W CHATOM                AL   .75 INCH HAIL
05/03/03   WASHINGTON                     HWY 56 WEST OF CHATOM

1235 PM    1 E SEMINOLE              AL   .88 INCH HAIL
05/03/03   BALDWIN

1230 PM    1 E WALNUT HILL           FL   1.75 INCH HAIL
05/02/03   ESCAMBIA

1259 PM    1 E WILMER                AL   1.00 INCH HAIL
05/03/03   MOBILE                         REPORT VIA WALA FOX 10

1248 PM    5 N SEMMES                AL   1.75 INCH HAIL
05/03/03   MOBILE                         REPORTED VIA WKRG 5

103 PM    1N SEMMES                 AL   HAIL
05/03/03   MOBILE                         SIZE UNK-REPORED BY PUBLIC
                                          TO WALA FOX 10

1146 AM    MT VERNON                 AL   HAIL
05/03/03   MOBILE                         PUBLIC REPORT VIA WALA FOX
                                          10. SIZE UNK

BD
Special weather statement, May 3, 1:15 PM CST, 40 minutes before
ALZ064-032015-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
215 PM CDT SAT MAY 3 2003

...THUNDERSTORM ADVISORY FOR BALDWIN COUNTY UNTIL 315 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM NEAR MONTROSE...OR JUST NORTH OF FAIRHOPE...MOVING
SOUTHEAST AT 20 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...CLAY
CITY...TURKEY BRANCH...SILVERHILL...MARLOW...ROBERTSDALE...MAGNOLIA
SPRINGS...SUMMERDALE AND GASQUE THROUGH 315 PM CDT.

THE PRIMARY THREATS FROM THIS STORM WILL BE STRONG WINDS AND
DANGEROUS LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL
TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SOME SMALL
HAIL WILL ALSO BE POSSIBLE WITH THE STORM.  SEEK SHELTER IN A SAFE
HOME OR BUILDING UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT
SATURDAY AFTERNOON FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND
SOUTHEAST MISSISSIPPI.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
May 3, 1:55 PM CST to 1:57 PM CST
Where
Washington County, Seaboard
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.317, -88.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356546.